Indiana, 2015

Heavy Snow in Indiana, February 15 to 16, 2015

February 15 to 16, 2015 · NWS IND · 6 events in 6 counties and zones

S. brought accumulating snow to the southern half of central Indiana on February 16th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A low pressure system moving across the southern U.S. brought accumulating snow to the southern half of central Indiana on February 16th. Some areas received around 8 inches of snow. Higher amounts were received in Kentucky with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 15, 5:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 15, 5:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SUN FEB 15 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 359 PM EST SUN FEB 15 2015

A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHEASTERN U.S. AND
BRING SEVERAL INCHES OF SNOW TO SOUTHERN INDIANA TONIGHT AND MONDAY.
THE SYSTEM WILL MOVE OUT MONDAY NIGHT BUT CYCLONIC FLOW WILL KEEP
LOW CHANCES FOR SNOW IN THE FORECAST UNTIL WEDNESDAY AND COOLER THAN
NORMAL TEMPERATURES WILL CONTINUE. NEXT WEEKEND COULD SEE CHANCES FOR
SNOW BUT ALSO A WARMUP AS THE EAST COAST TROUGH FINALLY ABATES.

&&

.NEAR TERM /TONIGHT THROUGH MONDAY/...

ISSUED AT 359 PM EST SUN FEB 15 2015

FORECAST FOCUS IS ON SNOW AMOUNTS WITH LOW PRESSURE SYSTEM MOVING
THROUGH THE SOUTHEASTERN U.S. MODELS ARE IN DECENT AGREEMENT AND
TRENDED TOWARD A CONSENSUS APPROACH. SURFACE HIGH PRESSURE CENTERED
OVER THE GREAT LAKES WILL SINK SOUTH AND EAST SLOWLY THROUGH THE
NEAR TERM AND A FRONTAL SYSTEM WILL GET ORGANIZED AS IT MOVES
THROUGH TEXAS OUT OF THE ROCKIES. MODELS HAVE BEEN TRENDING FURTHER
NORTH WITH THE SYSTEM THE PAST COUPLE OF RUNS AND HAVE GONE WITH
THIS TREND. BEST FORCING THROUGHOUT THE NEAR TERM REMAINS TO THE
SOUTH OF THE FORECAST AREA...BUT GOOD FRONTOGENESIS MAKES ITS WAY
INTO THE SOUTHERNMOST COUNTIES STARTING BY AROUND 6Z IN THE
SOUTHWEST AND ACROSS THE ENTIRE SOUTH BY 12Z. THE BEST UPPER FORCING
WILL MOVE THROUGH THE AREA FROM LATE MORNING THROUGH THE AFTERNOON
ON MONDAY WITH A POTENT UPPER WAVE MAKING IT/S WAY THROUGH.

THE PROVERBIAL FLY IN THE OINTMENT WITH SNOWFALL AMOUNTS THIS FAR
NORTH IS GOING TO BE THE MOISTURE RETURN...AND THIS ALONG WITH THE
LOW TRACK IS KEEPING A FAIR AMOUNT OF UNCERTAINTY IN THE FORECAST.
THINK MODEL QPF AMOUNTS...ESPECIALLY THOSE OF THE NAM AND
ECMWF...MAY BE OVERDONE FOR MUCH OF INDIANA WITH CONTINUED DRY
EASTERLY COMPONENT FLOW FROM THE SURFACE HIGH LASTING UNTIL SOMETIME
MONDAY. MODELS DO SHOW A GOOD LOW LEVEL JET DEVELOPING AND GREAT
MOISTURE ADVECTION WITH THIS FEATURE BUT ONLY HAVE THE BEST
TRAJECTORIES FOR THIS FORECAST AREA LASTING FOR A SCANT FEW HOURS.
THUS WILL NOT BE JUMPING ON QPFS OVER HALF AN INCH OR MORE FOR THE
SOUTHERN COUNTIES.

SNOW TO LIQUID RATIOS WILL BE HIGH THOUGH WITH DECENT DENDRITIC
GROWTH ZONE AND SOME DEFORMATION ON MONDAY TO GO ALONG WITH THE
FAIRLY COLD COLUMN. THUS EVEN REDUCED QPF AMOUNTS SHOULD STILL LEAD
TO STORM TOTAL SNOW ACCUMULATIONS OF 5 TO 8 INCHES OF FLUFFY SNOW
ACROSS THE SOUTHERN COUNTIES INCLUDING THE COMMUNITIES OF VINCENNES
AND SEYMOUR...WITH 2 TO 5 FOR THE TIER NORTH OF THAT INCLUDING
BLOOMINGTON AND COLUMBUS. ONE TO 3 INCHES POSSIBLE ALONG AND JUST
SOUTH OF THE I 70 CORRIDOR TAPERING TO NOTHING IN THE NORTHWEST.

SHOULD THE SYSTEM HEAD FURTHER NORTH THAN FORECAST...SNOWFALL
AMOUNTS FOR THE ENTIRE FORECAST AREA WILL INCREASE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...

ISSUED AT 359 PM EST SUN FEB 15 2015

FORCING FROM THE STORM SYSTEM IN THE NEAR TERM SHOULD BE MOVING OUT
ON MONDAY NIGHT. COULD SEE A BIT OF THE DEFORMATION ZONE STILL
ACROSS THE EASTERN COUNTIES PAST 0Z THOUGH SO CONTINUED WITH CHANCES
FOR SNOW INTO MONDAY NIGHT. AFTER 6Z THESE SHOULD BE OUT OF THE
AREA. LOW CHANCE POPS COME BACK IN TUESDAY AFTERNOON WITH LAKE
EFFECT POSSIBLE. ON TUESDAY NIGHT MODELS ARE SHOWING SOME UPPER
FORCING MOVING THROUGH THE NORTH ALONG WITH WEAK FRONTOGENESIS
ACROSS MUCH OF THE AREA AND THUS WENT WITH SLIGHT TO LOW CHANCES FOR
SNOW ACROSS THE AREA. CYCLONIC FLOW CONTINUES WEDNESDAY AND KEPT THE
SLIGHT CHANCES FOR SNOW GOING ACROSS MUCH OF THE AREA.

TEMPERATURES LOOK COOLER THIS RUN ESPECIALLY IN THE SOUTH AND THINK
THIS IS DUE TO MODEL SNOWPACK. TRENDED IN THIS COOLER DIRECTION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 155 PM EST SUN FEB 15 2015

MAIN FOCUS FOR THE EXTENDED WILL BE ON TIMING OF POPS AS WELL AS
TEMPERATURES.

MODELS ARE HAVING TIMING DIFFERENCES WITH WEAK SURFACE SYSTEM THAT
IS EXPECTED TO IMPACT CENTRAL INDIANA NEXT WEEKEND WITH THE 12Z GEM
BEING THE FASTEST...00Z ECMWF THE MIDDLE GROUND AND 12Z GFS THE
FASTEST. THESE DIFFERENCES RESULT FROM FAST NORTHWEST FLOW ALOFT
OVER THE AREA IN BETWEEN THE PERSISTENT WESTERN RIDGE AND
NORTHEASTERN TROUGH. WITH THESE KIND OF DIFFERENCES...PREFER TO PLAY
IT SAFE AND NOT ROCK THE BOAT AND KEEP CHANCE POPS FROM FRIDAY NIGHT
THROUGH SUNDAY. 00Z ECMWF THERMAL PROFILE PROGS SUGGEST SOME RAIN
COULD MIX IN WITH THE SNOW...ESPECIALLY ACROSS OUR SOUTHERN
COUNTIES...HOWEVER THE COLDER 12Z GFS KEEPS IT ALL SNOW. WITH DECENT
SOUTHERLY FLOW ON THE BACK OF THE DEPARTING ARCTIC HIGH...COULD SEE
A MIX. HOWEVER...WILL KEEP IT ALL SNOW FOR NOW UNTIL OR IF THE
EXTENDED MODELS CONTINUE TO TREND WARMER.

LOW LEVEL THERMAL PROGS SUGGEST LATE WEEKEND WARMUP IN THE WAKE OF
THE ARCTIC HIGH. REGIONAL BLEND APPEARS TO BE HANDLING THIS WEEK
WITH TEMPERATURES GETTING CLOSER TO NORMAL BY SATURDAY.

&&

.AVIATION /DISCUSSION FOR THE 160000Z TAFS/...
ISSUED AT 535 PM EST SUN FEB 15 2015

CEILINGS ABOVE 050 EXPECTED ACROSS THE TAF SITES THROUGH THE EVENING
HOURS. ORGANIZED LIFT FROM INCOMING SOUTHERN PLAINS SYSTEM WILL
BEGIN MOVING INTO THE KHUF/KBMG AREAS AFTER ABOUT 160700Z...SO
SHOULD START TO SEE SNOW IMPACTING THOSE TERMINALS AFTER THAT TIME.
LEADING EDGE OF THE SNOW WILL PROBABLY REACH THE KIND TERMINAL
TOWARDS 161100Z-161200Z. MODEL GUIDANCE SUGGESTS HIGH POTENTIAL FOR
FOR IFR/OCCASIONAL LIFR VISIBILITY RESTRICTIONS TO DEVELOP OVER
KHUF/KBMG DURING THE PRE DAWN HOURS OF MONDAY. IFR VISIBILITIES MAY
REACH AS FAR NORTH AS THE KIND TERMINAL BY 161200Z.

IFR/LIFR CONDITIONS IN SNOW EXPECTED TO CONTINUE BEYOND 161200Z AT
THESE TERMINALS.

AT THIS TIME...APPEARS PRECIPITATION SHIELD SHOULD STAY SOUTH OF THE
KLAF TERMINAL THROUGH SUNRISE MONDAY AT LEAST.

SURFACE WINDS GENERALLY 040-070 DEGREES AT 6-9 KTS THIS
EVENING...WITH A GRADUAL VEERING OF THE WINDS TO 100-120 DEGREES BY
SUNRISE MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 7 PM EST MONDAY
FOR INZ067>072.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 7 PM EST
MONDAY FOR INZ060>065.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...MK
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Feb 15, 3:49 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EST SUN FEB 15 2015

INZ067>072-161000-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
349 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SNOW DEVELOPING TONIGHT.

HAZARDS: ACCUMULATING SNOW AND SLICK ROADWAYS.

TIMING: SNOW ARRIVING OVER FAR SOUTHERN PORTIONS OF CENTRAL
INDIANA AFTER 11 PM.

DISCUSSION: A LOW PRESSURE SYSTEM PASSING TO THE SOUTH WILL BRING
ACCUMULATING SNOWFALL TO SOUTH CENTRAL INDIANA BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: SNOW WILL PERSIST INTO MONDAY...WITH ACCUMULATIONS OF
5 TO 8 INCHES ACROSS SOUTH CENTRAL INDIANA POSSIBLE BY MONDAY
NIGHT. ADDITIONAL CHANCES FOR SNOW WILL COME DURING THE WEEK ALONG
WITH VERY COLD TEMPERATURES.

DISCUSSION: ACCUMULATING SNOWFALL WILL PUSH THROUGH SOUTH CENTRAL
INDIANA THROUGH MONDAY NIGHT. ADDITIONAL CHANCES FOR LIGHT SNOW
WILL COME THROUGHOUT THE WORK WEEK. WELL BELOW NORMAL
TEMPERATURES WILL PERSIST ALL WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL ACCUMULATIONS TONIGHT
THROUGH MONDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-161000-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
349 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SNOW DEVELOPING TONIGHT.

HAZARDS: ACCUMULATING SNOW AND SLICK ROADWAYS.

TIMING: SNOW ARRIVING OVER FAR SOUTHERN PORTIONS OF CENTRAL
INDIANA AFTER 11 PM.

DISCUSSION: A LOW PRESSURE SYSTEM PASSING TO THE SOUTH WILL BRING
ACCUMULATING SNOWFALL TO SOUTH CENTRAL INDIANA BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: SNOW WILL PERSIST INTO MONDAY...WITH ACCUMULATIONS OF
2 TO 5 INCHES ACROSS SOUTH CENTRAL INDIANA POSSIBLE BY MONDAY
NIGHT. ADDITIONAL CHANCES FOR SNOW WILL COME DURING THE WEEK ALONG
WITH VERY COLD TEMPERATURES.

DISCUSSION: ACCUMULATING SNOWFALL WILL PUSH THROUGH SOUTH CENTRAL
INDIANA THROUGH MONDAY NIGHT. ADDITIONAL CHANCES FOR LIGHT SNOW
WILL COME THROUGHOUT THE WORK WEEK. WELL BELOW NORMAL
TEMPERATURES WILL PERSIST ALL WEEK AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL ACCUMULATIONS TONIGHT
THROUGH MONDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-161000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
349 PM EST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: LIGHT SNOW POSSIBLE LATE TONIGHT.

HAZARDS...SNOW...SLICK SPOTS ON ROADWAYS.

TIMING: LIGHT SNOW POSSIBLE PRIMARILY ALONG AND SOUTH OF
INTERSTATE 70 OVERNIGHT.

DISCUSSION: A LOW PRESSURE SYSTEM PASSING TO THE SOUTH WILL BRING
SNOWFALL TO THE SOUTHERN HALF OF CENTRAL INDIANA BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: LIGHT SNOW MAY PERSIST THROUGH MONDAY EVENING. LIGHT
ACCUMULATIONS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE
70...RANGING FROM AROUND 1 INCH ALONG INTERSTATE 70 TO 2 TO
LOCALLY 3 INCHES FROM SPENCER EAST THROUGH MARTINSVILLE...FRANKLIN...
SHELBYVILLE AND RUSHVILLE. LITTLE TO NO ACCUMULATION IS EXPECTED
OVER NORTHERN PORTIONS OF CENTRAL INDIANA. ADDITIONAL CHANCES FOR
SNOW WILL COME DURING THE WEEK ALONG WITH VERY COLD TEMPERATURES.

DISCUSSION: LIGHT ACCUMULATING SNOWFALL WILL AFFECT AREAS
PRIMARILY ALONG AND SOUTH OF INTERSTATE 70 THROUGH MONDAY NIGHT.
ADDITIONAL CHANCES FOR LIGHT SNOW WILL COME THROUGHOUT THE WORK
WEEK. WELL BELOW NORMAL TEMPERATURES WILL PERSIST ALL WEEK AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL ACCUMULATIONS TONIGHT
THROUGH MONDAY NIGHT...ESPECIALLY THOSE LIVING NEAR AND SOUTH OF
INTERSTATE 70.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Daviess

When
February 15, 7:00 PM EST to February 16, 7:00 PM EST
Where
Daviess forecast zone
Reported by
Broadcast Media
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Snowfall of 7.1 inches was observed southeast of Odon. Since the 16th was Presidents' Day, schools were not in session. Roads were reported to be slick. No other impacts were reported.

Heavy Snow, Knox

When
February 15, 7:00 PM EST to February 16, 7:00 PM EST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was observed east of Vincennes. Since the 16th was Presidents' Day, schools were not in session. Roads were reported to be slick. No other impacts were reported.

Heavy Snow, Martin

When
February 15, 8:30 PM EST to February 16, 7:00 PM EST
Where
Martin forecast zone
Reported by
Public
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was observed in Crane. Roads were reported to be slick. Since the 16th was Presidents' Day, schools were not in session. Some schools had delays the following day. No other impacts were reported.

Heavy Snow, Lawrence

When
February 15, 8:30 PM EST to February 16, 7:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Snowfall of 5.5 to 7 inches was observed in and near the Oolitic and Bedford areas, respectively. Roads were reported to be slick. Since the 16th was Presidents' Day, schools were not in session. Some schools had delays the following day. No other impacts were reported.

Heavy Snow, Jackson

When
February 15, 10:00 PM EST to February 16, 7:00 PM EST
Where
Jackson forecast zone
Reported by
Public
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Snowfall of 7 inches was observed in the Brownstown area. Roads were reported to be slick. Since the 16th was Presidents' Day, schools were not in session. Some schools had delays the following day. No other impacts were reported.

Heavy Snow, Jennings

When
February 15, 10:00 PM EST to February 16, 7:30 PM EST
Where
Jennings forecast zone
Reported by
Law Enforcement
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Snowfall of 6 inches was observed in the Vernon area. Roads were reported to be slick. Since the 16th was Presidents' Day, schools were not in session. Some schools had delays the following day. No other impacts were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564629, 564630, 564632, 564677, 564687, 564689.